Published online Jul 26, 2021. doi: 10.12998/wjcc.v9.i21.6130
Peer-review started: March 29, 2021
First decision: April 28, 2021
Revised: April 30, 2021
Accepted: May 20, 2021
Article in press: May 20, 2021
Published online: July 26, 2021
Posterior reversible encephalopathy syndrome (PRES) manifests many neurolo
A 73-year-old man was transferred to our hospital for sepsis due to acute cholangitis. He had already received hemodialysis for two weeks due to septic acute kidney injury. His azotemia was not improved after sepsis resolved and perinuclear-ANCA was positive. Kidney biopsy showed crescentic glomerulonephritis. Alveolar hemorrhage was observed on bronchoscopy. He was initially treated with intravenous methylprednisolone and plasma exchange for one week. And then, two days after adding oral cyclophosphamide, the patient developed generalized tonic-clonic seizures. We diagnosed PRES by Brain mag
The present case shows the possibility of PRES induction due to short-term use of oral cyclophosphamide therapy. Physicians should carefully monitor neurologic symptoms after oral cyclophosphamide administration in elderly patients with underlying diseases like sepsis, renal failure and ANCA-associated vasculitis.
Core Tip: Posterior reversible encephalopathy syndrome (PRES) is a neurological disease that can occur suddenly during the clinical course of various disorders. Since the clinical course of PRES is reversible, it is important to diagnose it quickly and correct the cause. Cyclophosphamide has recently been reported as one of the causes of PRES. This is the first report that PRES occurred at the early onset of oral cyclophosphamide therapy. Physicians should carefully monitor neurologic symptoms after oral cyclophosphamide administration in elderly patients with underlying diseases like sepsis, renal failure, and anti-neutrophil cytoplasmic antibody-associated vasculitis.